Papers

Drug points: Hypoglycaemia associated with formestane treatment

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7084.869a (Published 22 March 1997) Cite this as: BMJ 1997;314:869
  1. E Brankina,
  2. A Gallaghera,
  3. M Soukopa
  1. Glasgow Royal Infirmary, Glasgow G4 0SF

    We report a case of recurrent hypoglycaemia in a 64 year old woman with non-insulin dependent diabetes mellitus receiving formestane for metastatic breast carcinoma. She had previously been treated with surgery and local radiotherapy, followed by hormone manipulation with tamoxifen, medroxyprogesterone acetate, and then aminoglutethimide. All of these drugs had been poorly tolerated. She showed no signs of adrenal dysfunction when receiving aminoglutethimide, or subsequently. She had also received chemotherapy for relapse (variously cyclophosphamide, methotrexate, fluorouracil, epirubicin, mitomycin). She had been diabetic for about 10 years, and her glycaemic control had been excellent as a result of careful diet and oral treatment with gliclazide 40 mg twice a day (recent haemoglobin A1c concentration 5.5% (normal laboratory range 4.9-7.6%)).When formestane treatment was started she was also taking captopril 25 mg three times a day and ranitidine 150 mg twice a day, and her condition had been stable with this treatment for over four months. One week after taking formestane she had recurrent dizzy episodes, which were diagnosed as hypoglycaemic attacks on the basis of low blood glucose concentrations during monitoring both at home and in the clinic. Consequently, the gliclazide dose was halved and finally withdrawn. No other cause for this transient period of recurrent hypoglycaemic attacks could be found.

    Formestane (4-hydroxyandrostenedione) is a new mechanism based aromatase inhibitor which irreversibly inactivates the enzyme, preventing the conversion of androstenedione to oestradiol and oestrone; its antitumour effect is mediated by a reduction in oestrogen synthesis. So far as we are aware there have been no other reported cases of hypoglycaemia associated with formestane treatment (Committee on Safety of Medicines, Medicines Control Agency; adverse drug reactions online information tracking), although no studies have been performed in diabetic patients (datasheet, Ciba Pharmaceuticals). It is therefore recommended that blood glucose concentration should be monitored as a precautionary measure.

    Although ours is an isolated case, formestane might induce hypoglycaemia in patients with non-insulin dependent diabetes mellitus. Why episodic hypoglycaemia continued after the gliclazide was stopped is unclear, but this suggests that the effect is not merely an interaction between the sulphonylurea and formestane. New reports of similar findings and the possible mechanism are currently being investigated by the manufacturers. Formal studies will be required to establish a causal relation more fully, but it would seem prudent to advocate careful monitoring of blood glucose concentration at home, with reduction in oral hypoglycaemic dose if necessary, in diabetic patients receiving formestane for postmenopausal breast carcinoma.

    View Abstract